Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 10, 2020, 9:34 PM CST for Burleson County, Texas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 9:34 PM CST (03:34 UTC)
- Expired
- Jan 10, 2020, 10:00 PM CST
- In force
- 26 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Burleson County, TX
The radar
The Ft Hood radar (KGRK), 74 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 9:34 PM CST | TORNADO | 7 Wsw Caldwell, TX | NWS STORM SURVEY DETERMINED A SHORT-LIVED EF1 TORNADO (PATH LENGTH APPROXIMATELY 0.11 MILES AND PATH WIDTH APPROXIMATELY 100 YARDS) DESTROYED A SHED AND SNAPPED NUMEROUS TREES. THE TORNADO THREW A TRAILER SOUTHWARD AROUND 40 YARDS WHILE OTHER DEBRIS WAS THROWN |
| Jan 10, 9:40 PM CST | TSTM WND DMG | 2 Ssw Caldwell, TX | A BUSINESS OFFICE TRAILER WAS DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 9:09 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.6 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
357
WFUS54 KHGX 110334
TORHGX
TXC051-110400-
/O.NEW.KHGX.TO.W.0001.200111T0334Z-200111T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
934 PM CST Fri Jan 10 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Central Burleson County in southeastern Texas...
* Until 1000 PM CST.
* At 934 PM CST, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Caldwell, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Snook around 955 PM CST.
Other locations impacted by this tornadic thunderstorm include
Deanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
3047 9644
TIME...MOT...LOC 0334Z 257DEG 38KT 3050 9674
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$2 follow-up statements
981
WWUS54 KHGX 110345
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
945 PM CST Fri Jan 10 2020
TXC051-110400-
/O.CON.KHGX.TO.W.0001.000000T0000Z-200111T0400Z/
Burleson TX-
945 PM CST Fri Jan 10 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR CENTRAL
BURLESON COUNTY...
At 945 PM CST, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Caldwell, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Snook around 955 PM CST.
Other locations impacted by this tornadic thunderstorm include
Deanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
3047 9644
TIME...MOT...LOC 0345Z 256DEG 39KT 3052 9659
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$515
WWUS54 KHGX 110357
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
957 PM CST Fri Jan 10 2020
TXC051-110406-
/O.EXP.KHGX.TO.W.0001.000000T0000Z-200111T0400Z/
Burleson TX-
957 PM CST Fri Jan 10 2020
...THE TORNADO WARNING FOR CENTRAL BURLESON COUNTY WILL EXPIRE AT
1000 PM CST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Burleson, Brazos, Washington, Grimes, Madison and Waller counties.
LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
3047 9644
TIME...MOT...LOC 0356Z 257DEG 38KT 3054 9649
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 6:51 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 10, 6:51 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020
.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.
Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.
Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!
On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45
&&
.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.
Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45
&&
.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...
.LONG TERM [Saturday Night Through Friday]...
Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.
As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42
.MARINE...
Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.
Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 44 52 33 62 44 / 100 0 0 0 0
Houston (IAH) 52 56 37 63 49 / 100 0 0 0 20
Galveston (GLS) 57 59 47 63 57 / 100 0 0 0 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
for the following zones: Galveston Bay.
&&
SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 50 min |
| Jan 10, 9:56 PM CST | Special Weather Statement | HGX | Austin, Colorado | 49 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more | 45 min |
| Jan 10, 10:19 PM CST | Special Weather Statement | HGX | Austin, Colorado, Waller | 41 min |
| Jan 10, 10:47 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 28 min |
| Jan 10, 10:55 PM CST | Tornado Warning | HGX | Harris, Montgomery, Waller | 35 min |
| Jan 10, 11:15 PM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 45 min |
| Jan 10, 11:22 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto, Walker | 38 min |
| Jan 10, 11:33 PM CST | Special Weather Statement | HGX | Fort Bend, Harris | 42 min |
| Jan 10, 11:46 PM CST | Tornado Warning | HGX | Fort Bend, Harris | 9 min |
| Jan 10, 11:52 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 38 min |
| Jan 10, 11:56 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 34 min |
| Jan 11, 12:05 AM CST | Special Marine Warning | HGX | 85 min | |
| Jan 11, 12:17 AM CST | Tornado Warning | HGX | Harris | 13 min |
| Jan 11, 12:23 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more | 52 min |
| Jan 11, 12:50 AM CST | Tornado Warning | HGX | Brazoria, Galveston | 25 min |
| Jan 11, 1:11 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Liberty | 49 min |
| Jan 11, 1:12 AM CST | Special Marine Warning | HGX | 2 hr | |
| Jan 11, 3:09 AM CST | Special Marine Warning | HGX | 36 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.